THE THREAT OF SIDE EFFECTS ON SENIORS

Apr 30th, 2012 | By Dr Jerry D Elrod | Category: Senior Moments Blog

Side Effects Can Be Disturbing

Drug side effects can be common with seniors.  They come, often because a well intentioned physician believes that the particular medication will address a peculiar medical need.  This happened not long ago when a patient was prescribed a med that was supposed to offer relief and control of behaviors related to dementia and Alzheimer’s symptoms.

She went bazooka, off the wall, antagonistic.  It was not a pleasant moment for her, her caretakers, her family or any one caught in the experience.  The lesson, both for physicians and caretakers, move cautiously toward agreeing to the use of a prescription which may have very troubling reactions. If unusual behaviors ensue, be ready to discontinue the med as quickly as possible.  Listen to the patient and caretakers.  Be aware of behaviors that are unusual and threatening.

Some years ago we had a pet who made a habit each morning of entering the shower after the last person had exited.  She, a tiny dachshund, would proceed to lick the floor.  In time, she became ill, acted strange and required a visit to the vet.  We discovered, after long and careful treatment, that she had ingested the chemicals of a well known shampoo that millions of humans use.  It was so dangerous to her system that she developed spinal meningitis.

Some Words of Caution

There is no  predicting the side effects of outcomes of chemicals and medications on fragile systems.

  • It is always wise and prudent to err on the side of caution when providing what we are convinced are helpful or at least not life threatening to persons or animals in our care and keeping.
  • When firms, who spray for insects around your home, make their regular call, be sure children or pets are safe.
  • When individuals have difficulties that seem to evidence need for some well intentioned drug that is thought to relieve their situation, ask questions, push for answers that may help the medical professional to think through his/her decision.

In both cases, the patient survived.  That is the good news.  That, however, can’t always be depended on. Use common sense. Don’t act with haste.  Probe for answers and stimulate questions that may head off an unfortunate incident.



Tags: , ,

Leave Comment

You must be logged in to post a comment.